Category: 

What Are the Symptoms of Liver Toxicity?

Mixing alcohol with medication is very harmful to the liver.
The role of the liver is to purify harmful substances that enter the body.
Nausea can be caused by liver toxicity.
Because the liver filters toxins and waste from the blood, if the organ fails to work properly a person can become seriously ill.
Article Details
  • Written By: Madeleine A.
  • Edited By: W. Everett
  • Last Modified Date: 17 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
In the US, men comprise 81% of lighting strike victims.  more...

October 22 ,  1962 :  US President John F. Kennedy ordered an air and naval blockade in Cuba.  more...

Symptoms of liver toxicity include jaundice, abdominal pain, chronic itching of the skin, and abdominal swelling. In addition, pale stool, dark urine, loss of appetite, and chronic fatigue can also be symptoms of liver toxicity. Joint pain, black, tarry or bloody stools, and nausea can also signal symptoms of liver toxicity. Some cases of liver toxicity resolve on their own, while others may need medical management, such as intravenous administration of fluids.

One of the most important signs of liver toxicity is jaundice. This condition is characterized by a yellowing of the skin and eyes caused by elevated levels of a chemical called bilirubin. This yellowish-brown substance present in bile is manufactured when red blood cells are broken down by the liver. When serum bilirubin levels rise, the liver sometimes cannot process it, causing subsequent jaundice.

Liver toxicity can be caused by certain chemicals and medications. The liver is typically responsible for filtering out toxins from the bloodstream, and when it becomes overloaded with certain substances, it can cause toxicity. Liver toxicity may be caused by prescription or over-the-counter pain relievers, alcoholic beverages, and nutritional supplements. Before taking over-the-counter medications or supplements, people should check with their doctors to make sure they can safely take them.

Ad

Acetaminophen, which is a popular over-the-counter pain reliever, has been implicated in causing liver toxicity when consumed in higher-than-recommended dosages, when taken for long periods of time, or when consumed with alcohol. Although the liver is able to metabolize alcohol, large amounts of alcohol, or alcohol mixed with pain relievers can harm the liver.

Elevated liver enzymes can signal liver failure or liver toxicity. In addition, elevated liver enzymes can be caused by certain medical conditions. These include infectious mononucleosis, Epstein Barr virus, cirrhosis of the liver, and diabetes. Birth control pills, hormone replacement therapy, and dehydration can also cause a rise in liver enzymes. Drinking plenty of water may help restore normal liver enzyme levels in dehydrated patients.

Occasionally, viral infections can mimic symptoms of a toxic liver. These infections include chicken pox and shingles, which are in the family of the herpes simplex virus. When the liver becomes challenged as a result of these viral infections, it is seldom serious. Typically, after the virus resolves, lab tests will revert back to normal. Resultant liver pain and inflammation may persist, however, even after the infection has cleared up. In addition to the liver, the spleen may enlarge when an infection is present.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email